It’s no secret in my family that certain medications and environmental factors have a bigger impact on me than a lot of people. A few years ago when I took 1/4 of the lowest dosage xanax available, I was a zombie for 2 days and couldn’t stop sleeping. Half a muscle relaxer feels like I have taken a horse tranquilizer.
This is why when I went to the allergist a few months ago (the horrible Dr. Evil) I told him that I wasn’t currently taking an allergy pill because Zyrtec and Allegra make me really drowsy and cranky. He responded with “it is physically impossible for Zyrtec to make you drowsy, it is all in your head.”
I know it’s not in my head, but I also wondered if maybe trying Zyrtec again wouldn’t be such a bad idea. After about 5 hours of taking the pill, I felt like I was going to fall asleep standing up. Not only was I drowsy, but I was really moody. I wanted to do something violent, make someone bleed. I felt more pissed off than I had in a long time. I took the Zyrtec in the afternoon and that evening I was sitting in bed staring at the wall fuming and then almost crying because I didn’t know why. I didn’t connect it to the Zyrtec at that point.
The next morning I woke up feeling pretty good and back to normal…until I took Zyrtec again that afternoon. Within a few hours I felt depressed, anxious, exhausted, and angry. I am a lot of things, but I am not normally angry. It was then that I put it together- Zyrtec had to be causing the rage.
Just to make sure, I tried taking Zyrtec two more times and sure enough, within a few hours of taking the little white Jekyll and Hyde pill, I was a complete mess/monster. Picture a two year old who hasn’t napped in two days and isn’t getting what she wants. That was me. I tried taking half of a pill and while my rage was brought down a level, I still looked like this all day:
I went on Google to see if anyone else had experienced angry/depressed/exhaustion feelings while on Zyrtec and the results were overwhelming and encouraging. Hundreds upon hundreds of people saying “I’m so glad it’s not just me, Zyrtec makes me CRAZY!” When some Zyrtec users who had been taking it for years stopped it, they went through a serious withdrawal and depression.
Why aren’t doctors more willing to admit that Zyrtec can and does have side effects?? I’m glad that there are so many online forums with testimonials from other Zyrtec side effect sufferers, I just wish the ones with the actual MD’s could be open to the idea what maybe this medicine isn’t all kittens, flowers, and rainbows.
EDIT: Because this post gets so many hits from people typing into Google “Zyrtec makes me angry” or “Zyrtec makes me exhausted”, I wanted to post a follow up. I still can’t take Zyrtec or Allegra but I’ve been taking Claritin for the past week with NO side effects! It seems to be helping my allergies and it hasn’t made me a psychotic, angry, sleepy mess. If you’re having issues with Zyrtec and Allegra, try Claritin if you haven’t already. I’m so happy to maybe have an allergy medicine that works and doesn’t have all the side effects. Good luck! (4/29/13)
EDIT #2: Still on Claritin, and I can’t go one day without it. Doesn’t make me drowsy or angry and has helped my allergies/eczema tremendously! (1/14/14)